Health & Wellness

Teens trying to get high sickened after eating flower seeds

If your kids have bought flower seeds recently it may not signal a growing interest in gardening, but instead, a desire to get high.

In recent weeks teens from towns in southeastern Massachusetts have landed in the emergency room after consuming Sleep Grass, Hawaiian Baby Woodrose and Blue Morning Glory seeds, all of which contain a substance similar to LSD, according to NBC's WJAR in Providence, Rhode Island.

The Superintendent of Public Schools in Seekonk, Ma., posted on the local police department website, to alert parents to the threat, WJAR reported:

“Apparently, these seeds contain d-lysergic acid amide (LSA), which closely resembles LSD,” Arlene F. Bosco wrote on Tuesday night. “Similarly, when ingested they can cause auditory and visual hallucinations, spatial and temporal distortion, introspection, and side effects such as nausea and vomiting.”

arizonatortoisecompound.com
Morning glory flowers are pretty, but don't eat the seeds.

After Bosco posted, the local Home Depot store agreed to remove the seeds from its shelves, according to WJAR.

Burpee, one of the major seed distributors, responded to TODAY: "Morning Glories are very popular and are carried by every major seed company as they are easy to grow, climbing vines that come in a multitude of attractive colors."

The use of plant seeds to get high isn’t new, Jim Miller, senior vice president for science and conservation at the Missouri Botanical Garden, told TODAY. “In the 60s Carlos Castaneda wrote about exploring hallucinogenic plants, Miller said. “And morning glory is one of the ones he spoke about.”

RELATED: 'Real risk' involved with teen prank that's all the rage

It may seem harmless to eat flower seeds, but "they are very dangerous. The compounds that are hallucinogenic are also very toxic.”

In other words, if you eat the seeds, you may end up in the ER.

“Every few years there’s a report of someone ending up in the emergency room from doing this,” he said.

Dr. Michael Lynch occasionally comes across kids who’ve gotten into trouble with flower seeds. “You’ll see it pop up in a group of teenagers and then you won’t see it again for years at a time,” said Lynch, a professor of toxicology at the University of Pittsburgh and medical director of the Pittsburgh Poison Center. “Typically it will make them sick before they can get the intended high they are looking for. “

The symptoms can include:

  • nausea
  • vomiting
  • stomach cramping and diarrhea

People experience similar symptoms to other hallucinogens, such as peyote and “magic mushrooms," Lynch said.

“There are other risks, which include traumatic injury while high, impaired or intoxicated," said Lynch.

RELATED: Man-made drugs like 'Spice' more dangerous than people realize

Another issue: the active chemical in the seeds can interact with medication to sometimes fatal effect.

That chemical works by interacting with serotonin receptors, Lynch explained. These are the same receptors tweaked by certain antidepressants, known as SSRIs or serotonin reuptake inhibitors.

“You can end up with a dangerous syndrome,” he said, adding that serotonin syndrome can be fatal. “It can lead to delirium, high blood pressure, fast heart rate and other symptoms. It has to be treated in the hospital.”

TOP